Hail, Dickinson
- When
- July 24, 4:05 PM CST to 4:07 PM CST
- Where
- Dickinson County, 2.12 mi SW of Buckeye
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 39.030, -97.200
On July 24, 2011 thunderstorms formed across northeast Kansas and brought areas of severe hail and strong winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
On July 24, 2011 thunderstorms formed across northeast Kansas and brought areas of severe hail and strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 24, 2:40 PM CST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 340 PM CDT SUN JUL 24 2011 .DISCUSSION... AN OUTFLOW BOUNDARY THAT PASSED SOUTHWARD ACROSS THE EASTERN COUNTIES OF THE CWA WAS BEGINNING TO WASH OUT ACROSS SOUTHEAST KS. A COLD FRONT WAS SLOWLY MOVING SOUTHWARD INTO THE NORTHERN COUNTIES OF THE CWA. ISOLATED TO SCATTERED THUNDERSTORMS WILL PROBABLY DEVELOP LATER THIS AFTERNOON THROUGH THE EVENING HOURS ALONG THE SURFACE COLD FRONT ACROSS NORTH CENTRAL KS. THE THUNDERSTORMS MAY DEVELOP FARTHER SOUTHEAST ALONG THE OLD OUTFLOW BOUNDARY. SBCAPES RANGED FROM 1,000 TO 4,000 J/KG FROM SOUTH TO NORTH ACROSS THE CWA EARLY THIS AFTERNOON. VERTICAL WIND SHEAR WAS RATHER WEAK...SO THERE IS ONLY A CHANCE FOR PULSE THUNDERSTORMS WITH THE PRIMARY HAZARD BEING STRONG GUSTY WINDS. I CANNOT RULE OUT SOME ISOLATED WIND GUSTS OF 50 TO 60 MPH WITH THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING. TEMPERATURES EARLY THIS AFTERNOON WERE ONLY IN THE UPPER 80S ACROSS PORTIONS OF EAST CENTRAL AND NORTHEAST KS...THOUGH MHK WAS ALREADY 101 DEGREES AT 100 PM. TONIGHT...THUNDERSTORMS THAT DEVELOP THIS AFTERNOON WILL CONTINUE INTO THE EVENING HOURS...THE BEST CHANCES MAY BE ALONG AND SOUTH OF I-70. A FEW ISOLATED STORMS MAY CONTINUE AFTER MIDNIGHT NORTH OF THE BOUNDARY WITH SOME WEAK ISENTROPIC LIFT. THE EXCESSIVE HEAT WARNING WILL BE ALLOWED TO EXPIRE AFTER 700 PM CDT FOR AREAS NORTH OF AN MINNEAPOLIS...TO ABILENE...TO OSAGE CITY...TO OTTAWA LINE. MONDAY...THERE MAY BE A FEW ELEVATED SHOWERS OR THUNDERSTORMS SOUTH OF I-70 DURING THE MORNING HOURS...BUT THESE SHOULD DIMINISH AFTER 15Z MON. THE WEAK FRONT WILL MOVE SOUTH OF THE CWA BY MONDAY MORNING. TEMPERATURES WILL BE COOLER BUT DEWPOINTS NORTH OF THE BOUNDARY WILL BE HIGHER WITH LOWER 70 DEWPOINTS ACROSS MUCH OF THE CWA. AFTERNOON HIGHS WILL RANGE FROM THE LOWER 90S ALONG THE NE BORDER WITH UPPER 90S ACROSS THE SOUTHERN COUNTIES. HEAT INDICES WILL BE IN THE 99 TO 103 DEGREE RANGE ACROSS MUCH OF THE CWA...THE SOUTHERN COUNTIES MAY SEE 103 TO 106 HEAT INDEX READINGS. THEREFORE...THE EXCESSIVE HEAT WARNING HAS BEEN EXPANDED THROUGH 700 PM WEDNESDAY FOR OTTAWA...MORRIS...LYON...OSAGE...FRANKLIN...COFFEY AND ANDERSON COUNTIES. GARGAN SHOULD SEE A DRIER FORECAST MONDAY NIGHT INTO WEDNESDAY AS UPPER LEVEL RIDGING AMPLIFIES AGAIN ACROSS THE CENTRAL PLAINS. THIS SHOULD KEEP MOST OF THE SIGNIFICANT CONVECTION TO THE NORTH OF THE COUNTY WARNING AREA (CWA) THROUGH THIS TIMEFRAME...RISING INTO THE 98 TO 104 RANGE ACROSS THE SOUTHERN AND SOUTHWEST COUNTIES OF THE CWA. WITH DEWPOINTS GENERALLY IN THE UPPER 60S TO LOWER 70S...THIS PRODUCES HEAT INDICES MAINLY IN THE 103-107 DEGREE RANGE BOTH AFTERNOON'S. THEREFORE AS MENTIONED EARLIER...THE EXCESSIVE HEAT WAS EXTENDED THROUGH WEDNESDAY FOR THE SOUTHERN CWA. THE NORTHERN CWA WILL ALSO BE ON THE RISE WITH TEMPERATURES INTO THE 95 TO 100 DEGREE RANGE...BUT DO NOT EXPECT WIDESPREAD HEAT INDICES TO EXCEED 103 DEGREES THIS AREA UNTIL POSSIBLY WEDNESDAY...SO THIS AREA MAY NEED HEAT HEADLINES BY MID WEEK AS WELL. BY WEDNESDAY NIGHT A SERIES OF SHORTWAVE TROUGHS SHOULD BEGIN TO FLATTEN THE UPPER RIDGE ONCE AGAIN ALLOWING FOR A FRONT TO MOVE INTO THE CWA ALONG WITH SLIGHTLY COOLER AIR AND INCREASING CHANCES FOR THUNDERSTORMS...ESPECIALLY THURSDAY NIGHT INTO FRIDAY. THUNDERSTORM CHANCES WILL DIMINISH BY SUNDAY AS MODELS ARE IN AGREEMENT THAT THE UPPER LEVEL RIDGE WILL AMPLIFY ONCE AGAIN ACROSS THE CENTRAL PLAINS. TEMPERATURES BY SUNDAY WILL THEN BEGIN TO EDGE BACK INTO THE UPPER 90S IN PORTIONS OF THE CWA. 63 && .AVIATION... VFR CONDITIONS EXPECTED FOR THE NEXT 24 HRS. MAIN FORECAST CHALLENGE IS THE LOCATION AND TIMING OF THUNDERSTORMS LATER THIS AFTERNOON. A FRONT WILL MOVE THROUGH THE TERMINALS THIS AFTERNOON AND LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS. IF STORM PASSES OVER THE TERMINAL STRONG WINDS AND MVFR CONDITIONS WILL BE POSSIBLE. WILL MONITOR AND AMEND IF NECESSARY. ANDERSON && .TOP WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 8 PM CDT WEDNESDAY FOR KSZ034-035- 037-054>056-058-059. EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ008- 009-020>024-026-036-038>040. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 357 PM CDT SUN JUL 24 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-252100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 357 PM CDT SUN JUL 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA TONIGHT...ESPECIALLY BEFORE MIDNIGHT. LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS WILL BE THE PRIMARY HAZARDS. THE EXCESSIVE HEAT WARNING WILL CONTINUE UNTIL EARLY EVENING FOR MOST OF THE FORECAST AREA AS HEAT INDICES WILL COMMONLY REACH 105 TO 115 DEGREES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE EXCESSIVE HEAT WARNING HAS BEEN EXTENDED THROUGH WEDNESDAY AFTERNOON FOR AREAS GENERALLY ALONG AND SOUTH OF HIGHWAY 56 WHERE AFTERNOON HEAT INDICES OF 103 TO 107 WILL BE COMMON. HEAT INDICES OF 103 TO 107 DEGREES WILL ALSO BE POSSIBLE WEDNESDAY AND THURSDAY ACROSS THE REMAINDER OF THE AREA. SLIGHTLY COOLER TEMPERATURES ARE EXPECTED ACROSS THE ENTIRE AREA BY FRIDAY INTO SATURDAY ALONG WITH INCREASING CHANCES FOR THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
414 PM CDT SUN JUL 24 2011
KSZ035-242145-
DICKINSON-
414 PM CDT SUN JUL 24 2011
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DICKINSON COUNTY...
THROUGH 445 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 20 MPH
ACROSS PORTIONS OF WEST CENTRAL DICKINSON COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE SOLOMON...ABILENE AND TALMAGE.
THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO
TAKE SHELTER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3893 9738 3898 9737 3905 9726 3888 9716
3878 9737 3893 9739
TIME...MOT...LOC 2113Z 248DEG 16KT 3889 9735SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
438 PM CDT SUN JUL 24 2011
KSZ035-242215-
DICKINSON-
438 PM CDT SUN JUL 24 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DICKINSON COUNTY...
THROUGH 515 PM CDT...A THUNDERSTORM NEAR CARLTON WILL MOVE
NORTHEAST AT 10 MPH ACROSS PORTIONS OF SOUTHWESTERN DICKINSON
COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN.
THE THUNDERSTORM WILL IMPACT CARLTON AND OTHERWISE REMAIN OVER MAINLY
RURAL AREAS OF DICKINSON COUNTY.
THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO
TAKE SHELTER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3886 9714 3861 9709 3860 9737 3861 9738
3880 9738
TIME...MOT...LOC 2138Z 243DEG 9KT 3869 9726
ANGLESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
445 PM CDT SUN JUL 24 2011
KSZ035-242230-
DICKINSON-
445 PM CDT SUN JUL 24 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DICKINSON COUNTY...
THROUGH 530 PM CDT...A STRONG THUNDERSTORM NEAR SOLOMON WILL MOVE
NORTHEAST AT 15 MPH ACROSS PORTIONS OF NORTHERN DICKINSON COUNTY.
ANOTHER STRONG THUNDERSTORM NEAR MOONLIGHT WILL ALSO MOVE NORTHEAST
AT 15 MPH. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE
STORMS ARE CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50 MPH AND
HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
SOLOMON..ABILENE...TALMAGE...ENTERPRISE...MOONLIGHT AND CHAPMAN.
MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 267 AND 289 COULD
ALSO BE AFFECTED.
STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. THIS ADVISORY
REPLACES THE PREVIOUSLY ISSUED WARNING.
&&
LAT...LON 3893 9738 3896 9737 3907 9737 3913 9696
3897 9697 3897 9694 3897 9693 3891 9693
3880 9737 3881 9738 3893 9739
TIME...MOT...LOC 2144Z 247DEG 13KT 3893 9731The Topeka radar (KTWX), 84 km away, was scanning. The volume nearest the first event began at 22:05 UTC.
10 thunderstorm wind, 2 hail. Local standard time, as filed.
A brick chimney on a house was blown over by strong winds.
Near Junction City, two trees blew down at a residence with power pole damage. Also near Junction City a shed was blown 30 feet into a tree.
Three 12 inch diameter tree limbs were broken from outflow winds. Tin from a shed was also blown into a field.
Near Mahaska a trained spotter reported a 60 mph wind gust. A school mesonet station near Washington measured a 69 mph wind gust.
Several power poles were damaged.
Trained spotters near Westmoreland and St. George reported 60 mph winds.
Six inch tree limbs were down.
A trained spotter near Blue Rapids reported a 60 mph wind gust.
A law enforcement officer reported a 65 mph wind gust.
A trained spotter reported a 60 mph wind near Seneca.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333094, 333096, 333097, 333095, 333098, 333101, 333099, 333103, 333100, 333104, 333105, 333106.